North Carolina, 2007

Hail and Damaging Winds in North Carolina, July 27, 2007

July 27, 2007 · NWS RAH · 23 events in 16 counties and zones

Relatively cool mid and upper level temperatures aloft associated with shortwave trough rotating around the upper low over the Great Lakes region |resulted in widespread convection during strong daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$60,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Relatively cool mid and upper level temperatures aloft associated with shortwave trough rotating around the upper low over the Great Lakes region |resulted in widespread convection during strong daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 27, 9:46 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 27, 9:46 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1046 AM EDT FRI JUL 27 2007

.SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE ALOFT WILL LINGER OVER
THE REGION THROUGH TONIGHT. WEAK LOW PRESSURE WILL FORM OVER THE
AREA SATURDAY... AND LINGER THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEBRIS FROM DYING THUNDERSTORMS OVER THE OHIO VALLEY WILL TRANSLATE
EAST ACROSS OUR AREA THIS AFTERNOON. THIS AREA OF CLOUDINESS WILL
COMBINE WITH AFTERNOON HEATING TO SERVE AS A TRIGGER TO PRODUCE
THUNDERSTORMS. SOUNDING DATA INDICATES QUITE A BIT OF DRY AIR OVER
THE REGION... SO THE STORMS WILL BE ISOLATED IN NATURE. MORNING
TEMPERATURE SCHEMES RESULT IN HIGHS IN THE 92 TO 93 DEGREE RANGE
OVER MOST OF THE AREA... SO ADJUSTMENTS HAVE BEEN MADE MAINLY OVER
THE CENTRAL AND SOUTHEAST PORTIONS. NO OTHER CHANGES AT THE
PRESENT TIME.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AN UPPER LEVEL TROUGH ALIGNS OVER THE EAST COAST STATES DURING THE
PERIOD WITH NUMEROUS SMALL SCALE PERTURBATIONS IN THE FLOW...MANY
OF WHICH LACK CONTINUITY AND APPEAR SPURIOUS AT TIMES. MOISTURE
INCREASES IN THE COLUMN WITH P-WATER STEPPING UP EACH DAY TO NEAR
OR ABOVE 2 INCHES ON SUNDAY. THIS COULD SUPPORT DEEP CONVECTION
AT ALMOST ANY TIME GIVEN A BIG ENOUGH PUSH. BUT EXCEPT FOR AN
EXPECTED DIURNAL MAXIMUM IN COVERAGE... TIMING OF SHOWERS AND
TSTMS WILL BE SOMEWHAT RANDOM. POPS WILL BE MAINLY IN THE 30-40
PERCENT RANGE OVER THE WEEKEND. THE AIRMASS ACHIEVES A STEADY
STATE THICKNESS PATTERN THAT FAVORS MAX TEMPERATURES NEAR 90 WITH
OVERNIGHT LOWS NEAR 70 OR LOWER 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE LAST FEW MODEL RUNS SHOW A SHARPENING TROUGH ALOFT OVER THE
REGION BY MONDAY. SURFACE FEATURES CONTINUE TO VARY WITH REGARD TO
POSITIONING OF A LOW PRESSURE CENTER ALONG AN ADVANCING COLD FRONT.
BUT ALL TEND TO SUGGEST A REASONABLY GOOD CHANCE OF SHOWERS AND
TSTMS SUN NIGHT AND MON. THE TROUGH ALOFT AND ASSOCIATED COLD
FRONT ARE NUDGED SOUTH AND EAST OF THE AREA BY TUE...BECOMING
STATIONARY ALONG THE COAST. LINGERING INSTABILITY AND MOISTURE MAY
RESULT A SCATTERING OF DIURNAL SHOWERS AND TSTMS TUE THROUGH THU.
BUT CHANCES APPEAR LESS THAN ON MON. HIGH TEMPERATURES SHOULD
AVERAGE NEAR OR SLIGHTLY BELOW NORMAL...MAINLY MID TO UPPER 80S. LOWS
NEAR CLIMATOLOGY ARE EXPECTED DURING THE PERIOD.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED THROUGH 06Z SAT. SCATTERED DIURNAL CU
EXPECTED AGAIN TODAY WITH JUST AN ISOLATED CHANCE OF A TSTM.

A LOW PRESSURE TROUGH WILL DEEPEN OVER THE AREA DURING THE WEEKEND
INTO EARLY NEXT WEEK. THIS WILL LEAD TO AN INCREASE IN SCATTERED
DIURNAL SHOWERS AND THUNDERSTORMS EACH DAY WITH THE POTENTIAL FOR
BRIEF MVFR/IFR CEILINGS AND VISIBILITIES. RESIDUAL SURFACE MOISTURE
WILL ALSO LEAD TO AREAS OF FOG AND STRATUS EACH MORNING WITH THE
POSSIBILITY OF IFR CONDITIONS NEAR DAYBREAK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RHJ
NEAR TERM...RHJ
SHORT TERM...RFG
LONG TERM...RFG
AVIATION...JFB/RHJ
Hazardous weather outlook, Jul 27, 4:10 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EDT FRI JUL 27 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
510 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND
EVENING ACROSS CENTRAL NORTH CAROLINA...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RFG

In the hours before

Special weather statement, Jul 27, 12:31 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT FRI JUL 27 2007

NCZ026-027-271830-
FRANKLIN-NASH-
131 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN AND NASH COUNTIES
THROUGH 230 PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF BUNN...OR ABOUT 12 MILES SOUTH OF LOUISBURG...MOVING EAST AT
15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PILOT...BUNN...SPRING
HOPE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORMS.

MWS

The radar

The Raleigh/Durham radar (KRAX), 36 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
July 27, 12:39 PM EST
Where
Franklin County, 5 mi W of Bunn
Measured
0.75 in hail
Reported by
Public
Coordinates
35.970, -78.359

Hail, Wayne

When
July 27, 1:10 PM EST
Where
Wayne County, Pikeville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.500, -77.980

Hail, Hoke

When
July 27, 1:20 PM EST
Where
Hoke County, 7 mi W of Raeford
Measured
0.88 in hail
Reported by
Public
Coordinates
34.980, -79.344

Nickel size hail was reported along NC Route 211.

Hail, Anson

When
July 27, 1:24 PM EST
Where
Anson County, 1.13 mi W of Lilesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.970, -79.990

Thunderstorm Wind, Halifax

When
July 27, 1:38 PM EST
Where
Halifax County, 1 mi W of Roanoke Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.470, -77.668

Trees and power lines were reported down across Thelma Road. DOT was dispatched to clear roadway.

Thunderstorm Wind, Franklin

When
July 27, 1:45 PM EST
Where
Franklin County, 1 mi WNW of Franklinton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.105, -78.466

Several trees were blown down near the intersection of Green Hill Road and Highway 56.

Hail, Anson

When
July 27, 1:53 PM EST
Where
Anson County, Wadesboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.970, -80.100

Hail, Johnston

When
July 27, 2:08 PM EST
Where
Johnston County, Four Oaks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.450, -78.430

Thunderstorm Wind, Warren

When
July 27, 2:10 PM EST
Where
Warren County, 6 mi SW of Warrenton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.339, -78.246

One tree was blown down across Largo Road.

Hail, Johnston

When
July 27, 2:15 PM EST
Where
Johnston County, Smithfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.500, -78.350

Hail, Sampson

When
July 27, 2:20 PM EST
Where
Sampson County, 4 mi W of Newton Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
35.250, -78.421

Hail, Vance

When
July 27, 2:30 PM EST
Where
Vance County, North Henderson
Measured
0.75 in hail
Reported by
Public
Coordinates
36.350, -78.370

Penny size hail was reported near Kerr Lake.

Thunderstorm Wind, Halifax

When
July 27, 2:36 PM EST
Where
Halifax County, 6.55 mi WSW of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.434, -77.929

Several trees and power lines were blown down on Ransom Street and on Highway 158 near the Warren and Halifax county line.

Hail, Wake

When
July 27, 3:28 PM EST
Where
Wake County, 4 mi ESE of Wake Forest
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.958, -78.454

Nickel size hail was reported along HWY 96 near Barham Siding Road.

Hail, Montgomery

When
July 27, 3:30 PM EST
Where
Montgomery County, 2 mi SW of Steeds
Measured
0.88 in hail
Reported by
Public
Coordinates
35.450, -79.825

Nickel size hail was reported just off of Highway 220.

Hail, Vance

When
July 27, 3:35 PM EST
Where
Vance County, Henderson
Measured
0.75 in hail
Reported by
Public
Coordinates
36.330, -78.400

Hail, Vance

When
July 27, 3:40 PM EST
Where
Vance County, 1 mi NE of Henderson
Measured
0.88 in hail
Reported by
Public
Coordinates
36.340, -78.387

Nickel size hail was reported at the Travel Lodge Hotel. |

Hail, Lee

When
July 27, 3:52 PM EST
Where
Lee County, Lemon Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.380, -79.200

Hail, Nash

When
July 27, 3:55 PM EST to 4:02 PM EST
Where
Nash County, 3 mi W of (Rwi)rocky Mt Wilson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.850, -77.954

Penny size hail was covering the ground near Interstate 95 and Highway 64.

Hail, Person

When
July 27, 4:30 PM EST
Where
Person County, Roxboro
Measured
0.5 in hail
Crop damage
$60,000
Reported by
Newspaper
Coordinates
36.400, -78.980

Pea size hail resulted in the total loss of 6 acres of tobacco crop.

Thunderstorm Wind, Person

When
July 27, 4:40 PM EST
Where
Person County, Roxboro
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.400, -78.980

Three to four trees were blown down on City Lake Road and Cavel-Chub Lake Road. Another tree was reported down on Thaxton Road.

Hail, Durham

When
July 27, 5:00 PM EST
Where
Durham County, Durham
Measured
0.88 in hail
Reported by
Public
Coordinates
36.020, -78.920

Nickel size hail was reported near the intersection of Interstate 40 and NC Route 54.

Hail, Chatham

When
July 27, 6:52 PM EST
Where
Chatham County, 4 mi NE of Pittsboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.761, -79.130

Nickel size hail was reported near the intersection of Mt. Gilead Road and Sugar Lake Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37992, 37978, 37993, 37979, 37989, 37998, 37980, 37981, 37990, 37982, 37994, 37996, 37991, 37983, 37995, 37984, 37985, 37986, 37987, 49009, 49007, 37997, 37988.